Severe allergic or hypersensitivity reactions to chemotherapy are rare, with an incidence of less than 5%, provided that patient receives the proper pre-medication, close monitoring and prompt intervention when symptoms occur. Reactions to drugs called taxanes and monoclonal antibodies which are commonly used in frontline therapy usually occur immediately or within the first few minutes of a patient’s first or second infusion. Hypersensitivity reactions to platinum-based drugs often occur after multiple cycles of therapy as resistance builds to the drugs.
Symptoms of reactions/hypersensitivities from chemo drugs include:
Until it is safely established that your chemotherapy drug is not causing you any problems, your nurse will remain by you. However, any of the abovementioned symptoms must be mentioned immediately. Mild to moderate reactions can be treated with antihistamines and possibly corticosteroids and after symptom-free time interval, the patient may be rechallenged with the same chemo drug often without incident. In other cases, new protocols for the delivery of the drug in lower dosages or over a longer period of time may need to be developed. The severity of the reaction and other clinical factors may require that the offending drug be discontinued altogether.
As all intravenous chemo delivery is monitored by professionals, there is little chance of any of the abovementioned reactions manifesting into a severe problem. Care is taken to pre-medicate patients to lessen or prevent any allergic reaction.
Allergic reactions can also occur with oral chemotherapy drugs typically taken at home. You should notify your health care provider immediately if any of the abovementioned reactions/symptoms occur.
It is imperative that your health care professionals are aware of any pre-existing allergies that you may have whether to drugs or food as well as if you have NOT taken the prescribed drugs ahead of your chemo treatment. Health care professionals should also be notified of any symptoms occurring within 24 hours after a chemo infusion or oral chemotherapy.
Allergic/hypersensitivity reactions to taxanes and platinum-based drugs can be overcome in certain patients by a “desensitizing” treatment. This usually involves introducing the drug in a severely diluted form, at a slow pump rate. It is then increased in pre-calculated increments of drug and pump speed over a period of time. The infusions are stopped at regular intervals for re-administration of reaction-preventing drugs and your vital statistics are closely monitored. Desensitizing treatments can take anywhere from three hours to two days to administer. An infusion of longer than 6 hours usually requires hospitalization.
Don’t be shy! Hypersensitivity and allergic reactions can begin to manifest slowly and then accelerate very quickly. It is extremely urgent that you notify your chemo nurse of any unusual sensations occurring during your infusion. The reaction could start out as simply as itchy feet/hands/scalp, tearing – caused by high blood pressure or red facial/chest flushing. In my own case, I have a severe hypersensitivity to both carboplatin and paclitaxel.. The platinum reactions may not begin immediately as you will have been pretreated with the appropriate drugs. The efficacy/duration of these drugs however, differs with each patient as does the nature of the reaction.
Not all symptoms require treatment but if you experience anything unusual within 24 hours after chemo, you should notify your health care professionals so that the issue may be evaluated.
|5/05/11||Chemo Day 2 of 2|
|5/04/11||Chemo Day 1 of 2|
We strongly encourage you to talk with your health care professional about your specific medical condition and treatments. The information contained in this website is meant to be helpful and educational, but is not a substitute for medical advice.